Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS Northern Indiana

June 28, 2003Branch County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 28, 2003, 4:58 PM EDT for Branch County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 4:58 PM EDT (20:58 UTC)
Expired
Jun 28, 2003, 6:00 PM EDT
In force
62 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 82 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS53 KIWX 282058
SVRIWX
MIC023-282200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 PM EDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRANCH COUNTY IN MICHIGAN

* UNTIL 600 PM EDT

* AT 457 PM EDT...SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH       
  DAMAGING WINDS 8 MILES WEST OF SHERWOOD...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SHERWOOD
  BRONSON
  COLDWATER
  QUINCY

WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4206 8529 4181 8528 4180 8485 4206 8487

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:05 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 28, 4:05 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
305 PM EST SAT JUN 28 2003

SHORT TERM DISCUSSION...
FORECAST CHALLENGES ARE SEVERE STORM POTENTIAL THIS EVENING AND POPS
FOR MONDAY AFTERNOON AND NIGHT.

WATER VAPOR LOOP INDICATED MID LEVEL SHORTWAVE CROSSING LAKE
MICHIGAN AND ILLINOIS.  SURFACE ANALYSIS INDICATED COLD FRONT
EXTENDING FROM NEAR GRAND RAPIDS MI TO JOLIET IL...THEN ARCING WEST
NORTHWEST INTO IOWA.  SCATTERED STORMS WERE ALONG FRONTAL BOUNDARY
IN AREA OF MOISTURE CONVERGENCE AND INSTABILITY.  WOLCOTT PROFILER
INDICATED 45 KT WINDS AT 10K FT...WITH 88D VAD WIND PROFILER ALSO
INDICATING SIMILAR WIND FIELD.  WET BULB ZERO HEIGHTS AROUND 9K FT
ALSO FAVORABLE FOR HAIL.  LIMITING FACTORS APPEAR TO BE UPPER LEVEL
DYNAMICS AND CLOUD COVER WHICH LIMITED AIRMASS DESTABILIZATION
TODAY.  ALL CONSIDERED...WILL GO WITH SCATTERED WORDING FOR TONIGHT
AND WILL MENTION SEVERE STORMS POSSIBLE.  COLD FRONT WILL BE SLOW TO
SHIFT SOUTH OUT OF AREA ON SUNDAY...SO WILL CONTINUE WITH A LOW
CHANCE POP.  MODEL UNCERTAINTY EXISTS WITH SYSTEM SLIDING ACROSS
MISSISSIPPI AND OHIO VALLEY MONDAY AND MONDAY NIGHT.  GFS LOOKS TOO
STRONG WITH THIS SYSTEM...HAVING TRENDED EVEN DEEPER.  EVEN ETA
SUGGESTS SOME POTENTIAL...THOUGH...FOR SHOWERS AND STORMS TO SLIP
INTO SOUTHERN CWFA.  THUS...HAVE INTRODUCED A LOW CHANCE POP FOR
SOUTHERN TIER COUNTIES.  KEPT TUE PERIOD DRY AS HIGH PRESSURE BUILDS
IN.

BASED ON CURRENT DEWPOINTS...LAST NIGHTS LOWS AND
TRAJECTORIES...FAVOR WARMER FWC AND MET LOWS FOR TONIGHT.  A BLEND
OF COOLER MAV AND WARMER MET AND FWC HIGHS LOOKS GOOD FOR SUNDAY AND
MONDAY.

EXTENDED DISCUSSION...
FORECAST CHALLENGE CONTINUES TO BE THUNDERSTORM POTENTIAL FOR
FRIDAY.  DIFFERENCES EXIST WITH GFS...GEM AND ECMWF.  ECMWF
CONTINUES TO INDICATED A MORE PRONOUNCED 500 MB RIDGE AND FARTHER
NORTHWARD SOLUTION OF COLD FRONT THAN GFS.  EVEN GFS SOLUTION
INDICATES LITTLE UPWARD MOTION AND MARGINAL MOISTURE FIELD.  GIVEN
UNCERTAINTY AND FOR FORECAST TO FORECAST CONTINUITY...WILL KEEP
DRY.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BARJENBRUCH/SKIP
Hazardous weather outlook, Jun 28, 6:25 AM EDT, 10 hours 33 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EST SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF A COLD FRONT. THERE IS A
CHANCE THAT A FEW STORMS LATE THIS AFTERNOON AND EVENING MAY CONTAIN
ISOLATED DAMAGING WIND GUSTS OR HAIL TO ONE INCH IN DIAMETER. THE
GREATEST POTENTIAL FOR SEVERE STORMS IS ALONG AND WEST OF A
LOGANSPORT TO WARSAW TO THREE RIVERS LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. HOWEVER...SEVERE STORMS
ARE NOT ANTICIPATED AT THIS TIME FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jun 28, 4:25 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0325 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0319 PM    DOWAGIAC                  MI   WIND DAMAGE
06/28/03   CASS                           LARGE TREE LIMB DOWN

WAMSLEY
Local storm report, Jun 28, 4:40 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0340 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    6 SE CASSOPOLIS           MI   WIND DAMAGE
06/28/03   CASS                           *** 1 INJ *** LARGE TREE
                                          FELL ON TENT

WAMSLEY
Local storm report, Jun 28, 4:44 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0344 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    DOWAGIAC                  MI   WIND DAMAGE
06/28/03   CASS                           TREE LIMBS AND POWERLINES
                                          DOWN

WAMSLEY
Local storm report, Jun 28, 4:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0355 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    5 ESE VANDALIA            MI   WIND DAMAGE
06/28/03   CASS                           LARGE TREES DOWN

WAMSLEY
Local storm report, Jun 28, 4:57 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0357 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    THREE RIVERS              MI   WIND DAMAGE
06/28/03   ST. JOSEPH                     RAILROAD CROSSING ARMS
                                          BLOWN OFF

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:36 PM EDTSevere Thunderstorm WarningIWXBerrien39 min
Jun 28, 3:47 PM EDTSevere Thunderstorm WarningIWXCass58 min
Jun 28, 4:26 PM EDTSevere Thunderstorm WarningIWXSaint Joseph64 min
Jun 28, 5:34 PM EDTSevere Thunderstorm WarningIWXHillsdale56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.